Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 174, NWS Midland/Odessa, TX

September 28, 2004Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 8:30 AM CDT for Howard County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 8:30 AM CDT (13:30 UTC)
Expired
Sep 28, 2004, 2:30 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 281333
FFWMAF
TXC227-281930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 AM CDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS

* UNTIL 230 PM CDT

* AT 825 AM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED    
  FLOODING AS RUNOFF FROM THIS MORNINGS HEAVY RAIN CONTINUES. DOPPLER
  RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORM ACROSS HOWARD   
  COUNTY WITH ADDITIONAL HEAVY RAINS POSSIBLE LATER THIS MORNING.

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING...
  SOUTH HAVEN...
  ELBOW...
  LOMAX...
  KNOTT...

TEXAS DEPARTMENT OF TRANSPORTATION REPORTS RANCH ROAD 33 AND FM 2230 
CLOSED DUE TO HIGH WATER. DO NOT DRIVE ACROSS FLOODED ROADS. THE 
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3211 10167 3211 10120 3249 10120 3251 10169

$$
1 follow-up statement
000 
WGUS74 KMAF 281713
FFSMAF
TXC227-281930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT TUE SEP 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR HOWARD
COUNTY...

AT 1203 PM CDT...THE PUBLIC REPORTED FLOODED ROADWAYS IN THE WARNED 
AREA. EAST MIDWAY ROAD AT SOUTH MOSS LAKE ROAD AND MIDWAY ROAD AT 
COAHOMA CEMETERY ARE IMPASSABLE.

SOME LOCATIONS AFFECTED INCLUDE...COAHOMA...FAIRVIEW...VINCENT..LUTHER
BIG SPRING...AND KNOTT.

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE 
PREVENTABLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3211 10167 3211 10120 3249 10120 3251 10169

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:18 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 28, 4:18 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT TUE SEP 28 2004

.SHORT TERM...
HAVE HAD EXTREME AWIPS/GFE PROBLEMS THIS MORNING WITH NO MODEL DATA
COMING IN BEFORE 3 AM... SO BASED ON FLOODING PROBLEMS PAST FEW
DAYS... RECENT RADAR TRENDS... AND VERY LIMITED MODEL DATA DECIDED
TO EXTEND FLASH FLOOD WATCH FOR AREA THROUGH TODAY.  WATCH MAY BE
REFINED/NARROWED AT A LATTER TIME.  RADAR/SATELLITE DATA INDICATES
UPPER LOW CENTERED OVER TRANS PECOS WITH PRECIP ROTATING AROUND IT.
ONE RAIN AREA MOVING EAST THROUGH THE LOWER TRANS PECOS WITH ANOTHER
ONE MOVING WEST THROUGH THE SOUTH PLAINS.  HAVE ALSO HAD RECENT
ISOLATED STORM DEVELOPMENT OVER THE EASTERN PERMIAN BASIN...BELIEVE
THIS WILL EXPAND THROUGH MORNING HOURS.  ETA CONTINUES TO DEVELOP
RAIN ACROSS AREA MUCH OF THE DAY BUT TAPERS IT OFF AS TAKES CENTER
OF UPPER CIRCULATION EAST TOWARD RED RIVER LATE THIS AFTERNOON.
WILL STICK WITH LOW POPS THIS EVENING AS MAY BE SOME LINGERING
SHOWERS/STORMS.  EXPECT TO SEE DECREASING CLOUD COVER LATE WITH
SLIGHTLY WARMER TEMPS TODAY AND BELOW NORMAL READINGS INTO THE MID
50S TOMORROW MORNING.

.LONG TERM...
THE UPPER LEVEL TROUGH AXIS WILL TRANSLATE EAST TO THE ARKLATEX
REGION WEDNESDAY MORNING...WITH MID LEVEL RIDGING BUILDING BACK INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS WILL BRING A BRIEF RESPITE
BACK TO THE AREA WITH DRIER WEATHER. HOWEVER...THIS MORNING/S
MESOETA RUN DOES SHOW INCREASING DIVERGENCE ENTERING THE FAR WESTERN
ZONES BY LATE WEDNESDAY AFTERNOON AHEAD OF THE NEXT UPPER LOW/TROUGH
OVER THE SOUTHWEST U.S. WEAK SHORTWAVES IN THE SOUTHWEST FLOW
ALOFT...COMBINED WITH AFTERNOON MOISTURE/INSTABILITY WARRANTS
KEEPING 20 POPS IN THE WESTERN ZONES LATE WEDNESDAY AFTERNOON. THE
SHORTWAVE WILL CONTINUE TO RIDE NORTHEAST...WITH A
SOUTHWEST/DIVERGENT UPPER FLOW PATTERN CONTINUING OVERNIGHT
WEDNESDAY MAINLY ACROSS THE WESTERN ZONES. HAVE KEPT 20-30 POPS
ORIENTED GENERALLY WEST OF THE PECOS WEDNESDAY NIGHT.

THE UPPER LOW WILL DEEPEN OVER THE GREAT BASIN REGION
THURSDAY...WITH CONTINUED WEST SOUTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA. THIS WARRANTS KEEPING LOW ORDER POPS OVER THE
FORECAST AREA THROUGH THURSDAY NIGHT. BY FRIDAY...THE UPPER LOW WILL
TRANSLATE EAST TO THE TX/OK PANHANDLES/SOUTHERN KANSAS VICINITY.
THIS WILL PUSH A COLD FRONT SOUTH INTO THE TEXAS PANHANDLE LATE
FRIDAY...AND INTO OUR FORECAST AREA FRIDAY NIGHT OR SATURDAY
MORNING. COULD SEE SHOWERS/THUNDERSTORMS BREAK OUT ALONG THE FRONTAL
BOUNDARY SATURDAY. NO AVAILABLE MODEL DATA TO LOOK FARTHER INTO THE
EXTENDED...SO NO CHANGES WERE MADE BEYOND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             75  54  76  58 /  50  30  10  10
CARLSBAD NM               72  54  77  56 /  50  20  10  30
DRYDEN TX                 76  59  80  62 /  60  20  10  10
FORT STOCKTON TX          75  57  78  61 /  60  20  10  20
GUADALUPE PASS TX         68  52  72  57 /  40  20  20  40
HOBBS NM                  73  53  78  58 /  50  20  20  30
MARFA TX                  70  48  74  52 /  50  20  20  20
MIDLAND INTL AIRPORT TX   75  55  77  59 /  60  30  10  10
ODESSA TX                 75  55  78  61 /  60  20  10  10
WINK TX                   77  57  82  63 /  50  20  10  30

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.
NM...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z.

&&

72/21
Hazardous weather outlook, Sep 28, 4:41 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT TUE SEP 28 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
441 AM CDT (341 AM MDT) TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE THE
POTENTIAL FOR FLASH FLOODING FOR ALL OF THE AREA AGAIN TODAY... WITH
LESS OF A THREAT OF FLASH FLOODS TONIGHT.  RIVER FLOODING ALONG THE
RIO GRANDE IS ALSO EXPECTED TO CONTINUE TODAY.

A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF
THE OUTLOOK AREA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS... STORM
SPOTTER GROUPS... AND OTHER INTERESTED PARTIES SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING TODAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:25 PM CDTFlash Flood WarningMAFWard6 hr
Sep 28, 12:26 AM CDTFlash Flood WarningMAFEctor6 hr
Sep 28, 6:30 AM CDTFlash Flood WarningMAFEctor6 hr
Sep 28, 9:00 AM CDTFlash Flood WarningMAFMidland6 hr
Sep 28, 12:25 PM CDTFlash Flood WarningMAFEctor6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.